Bernoulli

  • Bernoulli
  • Volume 24, Number 2 (2018), 1351-1393.

The eigenvalues of the sample covariance matrix of a multivariate heavy-tailed stochastic volatility model

Anja Janssen, Thomas Mikosch, Mohsen Rezapour, and Xiaolei Xie

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider a multivariate heavy-tailed stochastic volatility model and analyze the large-sample behavior of its sample covariance matrix. We study the limiting behavior of its entries in the infinite-variance case and derive results for the ordered eigenvalues and corresponding eigenvectors. Essentially, we consider two different cases where the tail behavior either stems from the i.i.d. innovations of the process or from its volatility sequence. In both cases, we make use of a large deviations technique for regularly varying time series to derive multivariate $\alpha$-stable limit distributions of the sample covariance matrix. For the case of heavy-tailed innovations, we show that the limiting behavior resembles that of completely independent observations. In contrast to this, for a heavy-tailed volatility sequence the possible limiting behavior is more diverse and allows for dependencies in the limiting distributions which are determined by the structure of the underlying volatility sequence.

Article information

Source
Bernoulli, Volume 24, Number 2 (2018), 1351-1393.

Dates
Received: May 2016
Revised: September 2016
First available in Project Euclid: 21 September 2017

Permanent link to this document
https://projecteuclid.org/euclid.bj/1505980898

Digital Object Identifier
doi:10.3150/16-BEJ901

Mathematical Reviews number (MathSciNet)
MR3706796

Zentralblatt MATH identifier
06778367

Keywords
dependent entries eigenvectors largest eigenvalues regular variation sample covariance matrix stochastic volatility

Citation

Janssen, Anja; Mikosch, Thomas; Rezapour, Mohsen; Xie, Xiaolei. The eigenvalues of the sample covariance matrix of a multivariate heavy-tailed stochastic volatility model. Bernoulli 24 (2018), no. 2, 1351--1393. doi:10.3150/16-BEJ901. https://projecteuclid.org/euclid.bj/1505980898


Export citation

References

  • [1] Andersen, T.G., Davis, R.A., Kreiss, J.-P. and Mikosch, T., eds. (2009). Handbook of Financial Time Series. Berlin: Springer.
  • [2] Auffinger, A., Ben Arous, G. and Péché, S. (2009). Poisson convergence for the largest eigenvalues of heavy tailed random matrices. Ann. Inst. Henri Poincaré Probab. Stat. 45 589–610.
  • [3] Bai, Z.D. and Yin, Y.Q. (1993). Limit of the smallest eigenvalue of a large-dimensional sample covariance matrix. Ann. Probab. 21 1275–1294.
  • [4] Basrak, B., Davis, R.A. and Mikosch, T. (2002). A characterization of multivariate regular variation. Ann. Appl. Probab. 12 908–920.
  • [5] Basrak, B. and Segers, J. (2009). Regularly varying multivariate time series. Stochastic Process. Appl. 119 1055–1080.
  • [6] Belinschi, S., Dembo, A. and Guionnet, A. (2009). Spectral measure of heavy tailed band and covariance random matrices. Comm. Math. Phys. 289 1023–1055.
  • [7] Benaych-Georges, F. and Péché, S. (2014). Localization and delocalization for heavy tailed band matrices. Ann. Inst. Henri Poincaré Probab. Stat. 50 1385–1403.
  • [8] Ben Arous, G. and Guionnet, A. (2008). The spectrum of heavy tailed random matrices. Comm. Math. Phys. 278 715–751.
  • [9] Bhatia, R. (1997). Matrix Analysis. Graduate Texts in Mathematics 169. New York: Springer.
  • [10] Bordenave, C. and Guionnet, A. (2013). Localization and delocalization of eigenvectors for heavy-tailed random matrices. Probab. Theory Related Fields 157 885–953.
  • [11] Breiman, L. (1965). On some limit theorems similar to the arc-sin law. Theory Probab. Appl. 10 323–331.
  • [12] Campbell, J., Lo, A.W. and MacKinlay, A.C. (1997). The Econometrics of Financial Markets. Princeton: Princeton Univ. Press.
  • [13] Chover, J., Ney, P. and Wainger, S. (1973). Functions of probability measures. J. Anal. Math. 26 255–302.
  • [14] Cline, D.B.H. (1986). Convolution tails, product tails and domains of attraction. Probab. Theory Related Fields 72 529–557.
  • [15] Davis, R.A. and Resnick, S. (1985). More limit theory for the sample correlation function of moving averages. Stochastic Process. Appl. 20 257–279.
  • [16] Davis, R.A. and Resnick, S. (1986). Limit theory for the sample covariance and correlation functions of moving averages. Ann. Statist. 14 533–558.
  • [17] Davis, R.A., Heiny, J., Mikosch, T. and Xie, X. (2016). Extreme value analysis for the sample autocovariance matrices of heavy-tailed multivariate time series. Extremes 19 517–547.
  • [18] Davis, R.A. and Hsing, T. (1995). Point process and partial sum convergence for weakly dependent random variables with infinite variance. Ann. Probab. 23 879–917.
  • [19] Davis, R.A. and Mikosch, T. (2000). The sample autocorrelations of financial time series models. In Nonlinear and Nonstationary Signal Processing (Cambridge, 1998) 247–274. Cambridge: Cambridge Univ. Press.
  • [20] Davis, R.A. and Mikosch, T. (2001). Point process convergence of stochastic volatility processes with application to sample autocorrelation. J. Appl. Probab. 38A 93–104.
  • [21] Davis, R.A. and Mikosch, T. (2009). Probabilistic properties of stochastic volatility models. In Handbook of Financial Time Series (T.G. Andersen, R.A. Davis, J.-P. Kreiss and T. Mikosch, eds.) 255–268. Berlin: Springer. 2009.
  • [22] Davis, R.A. and Mikosch, T. (2009). The extremogram: A correlogram for extreme events. Bernoulli 15 977–1009.
  • [23] Davis, R.A., Mikosch, T. and Pfaffel, O. (2016). Asymptotic theory for the sample covariance matrix of a heavy-tailed multivariate time series. Stochastic Process. Appl. 126 767–799.
  • [24] Davis, R.A., Pfaffel, O. and Stelzer, R. (2014). Limit theory for the largest eigenvalues of sample covariance matrices with heavy-tails. Stochastic Process. Appl. 124 18–50.
  • [25] Ding, X. and Yang, F. (2016). A necessary and sufficient condition for edge universality at the largest singular values of covariance matrices. Preprint. Available at arXiv:1607.06873.
  • [26] Doukhan, P. (1994). Mixing: Properties and Examples. Lecture Notes in Statistics 85. Springer: Berlin.
  • [27] Drees, H. (2003). Extreme quantile estimation for dependent data, with applications to finance. Bernoulli 9 617–657.
  • [28] Embrechts, P. and Goldie, C.M. (1980). On closure and factorization properties of subexponential and related distributions. J. Aust. Math. Soc. A 29 243–256.
  • [29] Embrechts, P. and Goldie, C.M. (1982). On convolution tails. Stochastic Process. Appl. 13 263–278.
  • [30] Feller, W. (1971). An Introduction to Probability Theory and Its Applications. Vol. II., 2nd ed. New York: Wiley.
  • [31] Heiny, J. and Mikosch, T. (2016). Eigenvalues and eigenvectors of heavy-tailed sample covariance matrices with general growth rates: The iid case. Technical report.
  • [32] Hult, H. and Lindskog, F. (2005). Extremal behavior of regularly varying stochastic processes. Stochastic Process. Appl. 115 249–274.
  • [33] Hult, H. and Lindskog, F. (2006). Regular variation for measures on metric spaces. Publ. Inst. Math. (Beograd) (N.S.) 80(94) 121–140.
  • [34] Janssen, A. and Drees, H. (2016). A stochastic volatility model with flexible extremal dependence structure. Bernoulli 22 1448–1490.
  • [35] Jessen, A.H. and Mikosch, T. (2006). Regularly varying functions. Publ. Inst. Math. (Beograd) (N.S.) 80(94) 171–192.
  • [36] Kulik, R. and Soulier, P. (2015). Heavy tailed time series with extremal independence. Extremes 18 273–299.
  • [37] Lam, C. and Yao, Q. (2012). Factor modeling for high-dimensional time series: Inference for the number of factors. Ann. Statist. 40 694–726.
  • [38] Mikosch, T. and Rezapour, M. (2013). Stochastic volatility models with possible extremal clustering. Bernoulli 19 1688–1713.
  • [39] Mikosch, T. and Wintenberger, O. (2016). A large deviations approach to limit theory for heavy-tailed time series. Probab. Theory Related Fields 166 233–269.
  • [40] Petrov, V.V. (1995). Limit Theorems of Probability Theory. Oxford Studies in Probability 4. New York: Oxford Univ. Press.
  • [41] Plerou, V., Gopikrishnan, P., Rosenow, B., Amaral, L.A.N., Guhr, T. and Stanley, H.E. (2002). Random matrix approach to cross correlations in financial data. Phys. Rev. E 65 066126.
  • [42] Resnick, S.I. (1987). Extreme Values, Regular Variation, and Point Processes. New York: Springer.
  • [43] Resnick, S.I. (2007). Heavy-Tail Phenomena: Probabilistic and Statistical Modeling. Springer Series in Operations Research and Financial Engineering. New York: Springer.
  • [44] Rootzén, H. (1986). Extreme value theory for moving average processes. Ann. Probab. 14 612–652.
  • [45] Soshnikov, A. (2004). Poisson statistics for the largest eigenvalues of Wigner random matrices with heavy tails. Electron. Commun. Probab. 9 82–91 (electronic).
  • [46] Soshnikov, A. (2006). Poisson statistics for the largest eigenvalues in random matrix ensembles. In Mathematical Physics of Quantum Mechanics. Lecture Notes in Physics 690 351–364. Berlin: Springer.
  • [47] Tao, T. and Vu, V. (2012). Random covariance matrices: Universality of local statistics of eigenvalues. Ann. Probab. 40 1285–1315.
  • [48] Taylor, S.J. (1986). Modelling Financial Time Series. Chichester: Wiley.
  • [49] von Bahr, B. and Esseen, C.-G. (1965). Inequalities for the $r$th absolute moment of a sum of random variables, $1\leq r\leq2$. Ann. Math. Stat. 36 299–303.